Pennsylvania, 2013

Tornado and Flash Flood in Pennsylvania, August 7 to 8, 2013

August 7 to 8, 2013 · NWS CTP · 17 events in 9 counties and zones

Severe thunderstorm clusters across western Pennsylvania organized into bowing line segments as they moved east-southeast across the southern Alleghenies and Laurel Highlands during the late afternoon and early evening. The line of storms produced isolated wind damage and sub-severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Severe thunderstorm clusters across western Pennsylvania organized into bowing line segments as they moved east-southeast across the southern Alleghenies and Laurel Highlands during the late afternoon and early evening. The line of storms produced isolated wind damage and sub-severe hail. A more discrete thunderstorm cell just ahead of the main line of storms produced a brief, weak EF0 tornado in Somerset County. An area of locally heavy rain produced flash flooding in York County during the late evening, with areal flooding persisting into the early morning on 8/8.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 7, 2:26 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 7, 2:26 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
326 PM EDT WED AUG 7 2013

.SYNOPSIS...
AN ACTIVE AND UNSETTLED WEATHER PATTERN WILL DEVELOP ACROSS
CENTRAL PENNSYLVANIA INTO THE WEEKEND...AS A FRONTAL SYSTEM FROM
THE MIDWEST SLOWLY CROSSES THE REGION AND THEN STALLS NEAR THE
MASON- DIXON LINE. A GRADUAL WARMING TREND TO NEAR NORMAL
TEMPERATURES IS EXPECTED THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
CLOUDS HAVING TROUBLE BREAKING UP ACROSS MOST OF CWA THIS
AFTERNOON WITH A MORE WINTER LIKE COLD AIR DAMMING PATTERN WITH
LOW LEVEL NE AG FLOW WITH FRONTAL BOUNDARY SOUTH OF CWA. HAVE
SEEN A FEW LIGHT SHOWERS DEVELOP AND DISSIPATE ACROSS AREA BUT
MORE ACTIVE CONVECTION MOVING INTO AREA FROM THE W. ANTICIPATING
THESE STORMS WILL WEAKEN AS THE MOVE EASTWARD INTO A MORE STABLE
AIR MASS...THOUGH A FEW LOCALLY HEAVY SHORT LIVED DOWNPOURS AND
LIGHTNING STRIKES ARE POSSIBLE THROUGH THE EVENING HOURS.
TEMPERATURES WILL FALL LITTLE OVERNIGHT MAINLY STAYING IN THE 60S
WITH DEWPOINTS NOTICEABLY HIGHER THEN WE'VE SEEN OVER THE LAST
COUPLE WEEKS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
MODELS SHOW A PW SURGE ALONG FRONTAL BOUNDARY APPROACHES THE REGION
ON THU AND WILL KEEP THE POPS HIGH FOR SHOWERS AND THUNDERSTORMS ESPECIALLY
IN THE AFTERNOON. STILL VARIABILITY IN THE SOLUTIONS AS TO THE
LOCATION AND AMOUNTS OF RAINFALL ACROSS THE AREA...BUT SOME
LOCALLY HEAVY DOWNPOURS ARE POSSIBLE. HIGH TEMPERATURES WILL BE
WARMER WITH MORE SUN EXPECTED. DEWPOINTS WILL BE OPPRESSIVE...LIKELY
TOPPING 70 IN MANY SPOTS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
PERSISTENT SOUTHWEST TO WEST-SOUTHWESTERLY FLOW ALOFT LOOKS TO
PERSIST THROUGH THE LONG TERM PERIOD ON THE SOUTHERN EDGE OF AN
UPPER LOW OVER HUDSON BAY. SEVERAL PRONOUNCED SHORTWAVES ROTATING
AROUND THE UPPER LOW WILL SUPPORT SEVERAL FRONTS MOVING FROM THE
GREAT LAKES EAST INTO THE NORTHEAST. AIR FLOW AHEAD OF THE FRONT WILL
KEEP THE REGION IN A MOIST AIR FLOW AT LEAST INTO THE WEEKEND...OR
UNTIL THE MAIN FRONTAL BOUNDARY PUSHES THROUGH.

ATTEMPTS IN RECENT DAYS FOR THE FRONTS/MOISTURE TO BE PUSHED
EASTWARD BY OR THROUGH THE WEEKEND CONTINUE TO BE SLOWED BY THE
LATEST MODEL RUNS. HAVE THUS LEANED PESSIMISTIC AND KEPT GENERALLY
LOW CHANCE OF SHOWERS ACROSS SRN SECTION NOT ONLY THROUGH THE
WEEKEND BUT INTO NEXT WEEK AS A FRONT A BOUNDARY LOOKS TO LAY TO
THE SOUTH OF PA WITH THE POTENTIAL FOR WAVES OF LOW PRESSURE TO
RUN ALONG IT.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SOUTHEAST FLOW WILL KEEP LOW STRATUS DECK ACROSS THE REGION WITH
IFR TO LOW MVFR CIGS PERSISTING THIS AFTERNOON. ADDED A TEMPO TO
DEAL WITH BAND OF CONVECTION THAT WILL MOVE ACROSS THE REGION THIS
AFTERNOON AND EVENING.

SEVERAL ROUNDS OF SHOWERS AND TSTMS EXPECTED THU-FRI AS FRONTAL WAVES
MOVE ACROSS REGION.

OUTLOOK...
THU-FRI...GENERALLY MVFR WITH PERIODS OF SHOWERS/TSTMS.
SAT-SUN...RETURN TO MAINLY VFR AS FRONT IS FCST TO BRIEFLY PUSH
SWD...HOWEVER THE LATEST MDL RUNS SUGGEST ANOTHER FRONTAL WAVE MAY
IMPACT SRN PA LATER SUNDAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...ROSS/STEINBUGL
NEAR TERM...ROSS
SHORT TERM...ROSS
LONG TERM...GARTNER
AVIATION...ROSS
Hazardous weather outlook, Aug 7, 2:59 PM EST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
359 PM EDT WED AUG 7 2013

PAZ017-024-033-082000-
CLEARFIELD-CAMBRIA-SOMERSET-
359 PM EDT WED AUG 7 2013

...SEVERE THUNDERSTORM WATCH 482 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ010-011-018-025-034-082000-
ELK-CAMERON-NORTHERN CENTRE-BLAIR-BEDFORD-
359 PM EDT WED AUG 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE LATE THIS AFTERNOON
THROUGH EARLY THIS EVENING. ISOLATED STORMS MAY CONTAIN STRONG
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004>006-012-019-026>028-035>037-041-042-045-046-049>053-056>059-
063>066-082000-
WARREN-MCKEAN-POTTER-NORTHERN CLINTON-SOUTHERN CENTRE-HUNTINGDON-
MIFFLIN-JUNIATA-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
359 PM EDT WED AUG 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RXR

The radar

The State College radar (KCCX), 66 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 3 hail, 2 funnel cloud, 1 tornado, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Clearfield

When
August 7, 4:05 PM EST
Where
Clearfield County, 0.52 mi E of Oklahoma
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.120, -78.740

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires near DuBois.

Thunderstorm Wind, Clearfield

When
August 7, 4:10 PM EST
Where
Clearfield County, 2.08 mi W of Sabula
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
41.170, -78.720

Thunderstorm winds estimated near 60 mph knocked down several large trees in Treasure Lake.

Thunderstorm Wind, Clearfield

When
August 7, 4:10 PM EST
Where
Clearfield County, 1.57 mi E of Sabula
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.173, -78.650

Thunderstorm winds estimated near 60 mph knocked down trees along Route 255 southwest of Penfield.

Thunderstorm Wind, Elk

When
August 7, 4:30 PM EST
Where
Elk County, 0.29 mi SSE of Weedville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.276, -78.498

Thunderstorm winds estimated near 60 mph knocked down a large tree along Bennetts Valley Highway (Route 255) near Weedville.

Thunderstorm Wind, Cambria

When
August 7, 5:30 PM EST
Where
Cambria County, 1.26 mi WSW of Mundays Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.440, -78.870

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in Jackson Township.

Hail, Fulton

When
August 7, 5:40 PM EST
Where
Fulton County, 8.94 mi ENE of Burnt Cabins Strip
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.144, -77.723

Quarter inch hail (1 inch diameter) was reported near Amberson Valley.

Funnel Cloud, Cambria

When
August 7, 5:40 PM EST
Where
Cambria County, 1.83 mi SW of Mundays Corner
Reported by
Storm Chaser
Coordinates
40.433, -78.877

A funnel cloud was sighted looking south from Mile Hill Road.

Thunderstorm Wind, Somerset

When
August 7, 5:55 PM EST
Where
Somerset County, 1.35 mi W of Jennerstown
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
40.167, -79.095

Thunderstorm winds estimated near 60 mph knocked down a few large trees and blew a dilapidated roof off of a barn near Jennerstown along Route 30.

Thunderstorm Wind, Somerset

When
August 7, 5:55 PM EST
Where
Somerset County, 0.7 mi NW of Edie
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.087, -79.139

Thunderstorm straight-line winds estimated near 80 mph knocked down the front and back walls and took the roof of a metal barn (the side walls remained standing). A steel wagon in the barn was turned on its side. Pieces of the roof were located several hundred yards to the east in a field along with several downed trees. The damage occurred in Lincoln Township along Keysertown and Bell Lane Road.

Hail, Somerset

When
August 7, 6:10 PM EST
Where
Somerset County, 1.38 mi S of Windber
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.230, -78.830

Nickel size hail (0.88 inch diameter) was reported in Windber.

Hail, Franklin

When
August 7, 6:15 PM EST
Where
Franklin County, 3.34 mi W of Metal
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.022, -77.943

Quarter size hail (1 inch diameter) was reported near Amberson Valley.

Funnel Cloud, Somerset

When
August 7, 6:15 PM EST
Where
Somerset County, 3 mi SE of Windber
Reported by
Storm Chaser
Coordinates
40.219, -78.790

A funnel cloud was sighted a few miles southeast of Windber.

Tornado, Somerset

When
August 7, 6:20 PM EST to 6:21 PM EST
Where
Somerset County, 0.96 mi SE of Ralphton to 0.94 mi ESE of Ralphton
Rating
EF0
Path length
0.22 mi
Path width
75 yd
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
40.110, -79.007

A storm survey conducted in Quemahoning Township in Somerset County confirmed a brief, weak EF0 tornado occurred a few miles east of Ralphton near Horner Church Road. One home sustained minor damage and one barn roof was partially torn off. Over 2 dozen trees were knocked down or damaged. The estimated maximum wind speed was between 70-80 mph. The maximum path width was 75 yards with a path length of about 0.25 mile. There were no injuries or fatalities.

Thunderstorm Wind, Somerset

When
August 7, 6:20 PM EST
Where
Somerset County, 1.38 mi S of Windber
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
40.230, -78.830

Thunderstorm winds estimated near 60 mph knocked down a large tree in Windber.

Thunderstorm Wind, Bedford

When
August 7, 7:00 PM EST
Where
Bedford County, 0.58 mi SE of Maria
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.194, -78.392

Thunderstorm winds estimated near 60 mph knocked down trees along North Road.

Thunderstorm Wind, Juniata

When
August 7, 7:30 PM EST
Where
Juniata County, 1.58 mi W of Port Royal
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.530, -77.410

Thunderstorm winds estimated near 60 mph knocked down several trees near Port Royal.

Flash Flood, York

When
August 7, 10:30 PM EST to August 8, 12:30 AM EST
Where
York County, 2.8 mi WNW of Pennville to 1.63 mi S of New Salem
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.816, -77.049

Heavy thunderstorm rains produced flash flooding across portions of southern York County during the late evening and early overnight hours. Spotter reports indicated two inches of rain fell in about 1 hour. Street flooding was reported in Hanover. A water rescue was conducted at the intersection of Seven Valleys Road (State Route 616) and Maple Street in North Codorus Township. A motorist drove her car into Codorus Creek which has flooded over the road. Emergency responders were able to rescue both occupants of the stranded vehicle. This section of the road along Codorus Creek was closed for much of the night.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyThe tornado archive for Pennsylvania, 2013Warnings in Pennsylvania, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459099, 459097, 459098, 459100, 459101, 459093, 459855, 459102, 459690, 459094, 459095, 459857, 459096, 459108, 459109, 459107, 459117.